Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 620, NWS Jackson, MS

July 30, 2003Bolivar County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 30, 2003, 4:16 PM CDT for Bolivar County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2003, 4:16 PM CDT (21:16 UTC)
Expired
Jul 30, 2003, 5:00 PM CDT
In force
44 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Bolivar County, MS

The radar

The Little Rock radar (KLZK), 164 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

678 
WUUS54 KJAN 302116
SVRJAN
MSC011-302200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
417 PM CDT WED JUL 30 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOLIVAR COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 500 PM CDT

* AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF GUNNISON...OR ABOUT 8
  MILES EAST OF ROSEDALE...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR SHELBY AT 430 PM CDT
  BE NEAR WINSTONVILLE AT 435 PM CDT
  BE NEAR MOUND BAYOU...MERIGOLD AT 440 PM CDT

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF PENNIES IS LIKELY WITH THIS STORM.

LAT...LON 3399 9098 3381 9099 3378 9069 3400 9068

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:52 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 30, 2:52 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
252 PM CDT WED JUL 30 2003

MAIN FORECAST CHALLENGE THIS PACKAGE:
RAIN CHANCES THROUGH THE ENTIRE FORECAST PACKAGE

A RATHER PREDICTABLE WEATHER PATTERN CONTINUES ACROSS THE FORECAST
AREA THIS AFTERNOON.  SUBJECTIVE ANALYSIS EARLY THIS AFTERNOON HAS
THE NOW STATIONARY FRONT FROM ABOUT SPRINGFIELD MISSOURI TO
CHATTANOOGA TENNESSEE.  AS EXPECTED...AN MCS DEVELOPED LATE LAST
NIGHT AND MOVED ACROSS THE MID-SOUTH OVERNIGHT.  WITH SEVERAL
SHORTWAVES CONTINUING TO MOVE ACROSS THE FORECAST AREA...I EXPECT
MORE OF THE SAME AGAIN TONIGHT.  IN FACT...RADAR SHOWS WHAT COULD BE
THE BEGINNINGS OF TONIGHTS COMPLEX JUST NORTHWEST OF THE ARKLATEX.

AS THE UPPER-LEVEL LOW PINWHEELS INTO THE GREAT LAKES REGION DURING
THE END OF THE WEEK...THE FRONT SHOULD MOVE A LITTLE FURTHER INTO
THE FORECAST AREA AND GRADUALLY WEAKEN.  ANOTHER FRONTAL SYSTEM IS
FORECAST TO GET CRANKED UP OVER THE CENTRAL AND NORTHERN PLAINS AND
MOVE INTO THE MID- AND LOWER MISSISSIPPI VALLEY BY SATURDAY.  WITH
SHORTWAVES CONTINUING TO ROTATE THROUGH THE LONGER WAVE TROUGH...
THIS SPELLS MORE OF THE SAME FOR THE SHORT TERM...WITH THE FOCUS FOR
CONVECTIVE ACTIVITY SHIFTING A LITTLE FURTHER SOUTH.  RELATIVELY
SPEAKING...FRIDAY COULD BE THE DRIEST DAY IN THE SHORT TERM...AS 850
MB THETA-E VALUES DROP TO ALMOST 330K OVER OUR NORTHERN COUNTIES.  I
PLAN ON LEAVING THE STATUS QUO GOING OVER OUR SOUTHERN
COUNTIES/PARISHES...BUT REDUCE THE RAIN CHANCES OVER OUR NORTHERN
COUNTIES A LITTLE.

REGARDING THE RISK OF SEVERE WEATHER...THE JET STRUCTURE IS SOMEWHAT
OUT OF PHASE WITH THE REST OF THE SYSTEM.  COMBINED WITH A RATHER
WEAK MID-LEVEL FLOW...THE RISK FOR WIDESPREAD SEVERE WEATHER IS
LOW.  HOWEVER...I CANNOT RULE OUT A FEW PULSE-TYPE STORMS THROUGH
THURSDAY.  LATE THIS WEEKEND BEARS WATCHING THOUGH...AS AN 80 KNOT
JET STREAK AT 200 MB DIVES SOUTHEAST INTO THE FORECAST AREA.  THE
SHEAR MAY BE A LITTLE BETTER ABOUT THIS TIME AS WELL.

UNFORTUNATELY...IT DOESNT LOOK LIKE THERELL BE A WHOLE LOTTA
CHANGE IN THE OVERALL WEATHER PATTERN FROM SUNDAY THROUGH
WEDNESDAY.  THE VARIOUS LONG RANGER MODELS...INCLUDING THE GFS...
CANADIAN...ECMWF...NOT TO MENTION THE ENSEMBLES...ALL MAKE IT VERY
HARD NOT TO LEAN TOWARD AT LEAST CLIMATOLOGICAL TEMPERATURES AND
RAIN CHANCES.  A FRONT IS EXPECTED TO REMAIN VERY NEAR THE FORECAST
AREA THROUGH WEDNESDAY... AS SEVERAL SHORTWAVES DIVE DOWN AND ENTER
THE BASE OF THE LONGWAVE TROUGH.  AMPLE BOUNDARY LAYER MOISTURE AND
VARIOUS OUTFLOW BOUNDARIES SHOULD ALLOW SOME SHOWERS AND
THUNDERSTORMS TO BE SEEN EACH DAY.  THE DIFFICULTY WILL COME IN
TRYING TO PINPOINT (AT LEAST THIS FAR OUT) EXACTLY WHEN AND WHERE
THEY WILL FIRE.  LIKE I SAID BEFORE...ILL HEAD TOWARD CLIMATOLOGY
WITH CHANCE WORDING FOR SHOWERS AND STORMS THROUGH THE EXTENDED.  I
MAY BUMP UP OVERNIGHT LOWS A TAD...BUT HIGHS SHOULD BE JUST ABOUT
NORMAL.

ISC GRIDS HAVE BEEN SENT.  PRELIMINARY NUMBERS ARE LISTED BELOW.
FIRST PERIOD RAIN CHANCES ARE SUBJECT TO CHANGE BASED ON THE LATEST
RADAR IMAGES.

FCSTID =   10
JAN   73  89  73  92 /  50  40  40  20
MEI   73  89  72  92 /  50  50  40  20

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

BUTTS
Hazardous weather outlook, Jul 30, 3:51 PM CDT, 25 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
312051-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
351 PM CDT WED JUL 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND THURSDAY...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND CENTRAL MISSISSIPPI THIS
EVENING. GUSTY WINDS TO 40 MPH...FREQUENT LIGHTNING AND PERIODS
OF HEAVY RAINFALL CAN GENERALLY BE EXPECTED...WITH A FEW STORMS
BECOMING SEVERE AND PRODUCING WIND GUSTS TO 60 MPH.

A STATIONARY FRONT WILL CONTINUE TO SINK SOUTHWARD INTO THE
FORECAST AREA THIS EVENING. THIS BOUNDARY WILL COMBINE WITH
DAYTIME HEATING AND MOIST AIR TO CONTINUE TO SPARK CONVECTION
THROUGH MIDNIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE ALSO EXPECTED THURSDAY
AFTERNOON ACROSS SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND
CENTRAL MISSISSIPPI. THE FRONT WILL CONTINUE TO DRIFT TO THE
SOUTH AS AN UPPER LEVEL DISTURBANCE ENHANCES LIFT. THESE FACTORS
WILL COMBINE WITH DAYTIME INSTABILITY TO PRODUCE THUNDERSTORMS.
AGAIN EXPECT GUSTY WINDS TO 40 MPH...PERIODS OF HEAVY RAINFALL
AND FREQUENT LIGHTING.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY...

...DAYS TWO AND THREE...THURSDAY NIGHT THROUGH SATURDAY...
ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED ACROSS SOUTHERN
MISSISSIPPI AND PORTIONS OF NORTHEAST LOUISIANA ON FRIDAY AND
SATURDAY. THESE STORMS WILL BE LOCATED GENERALLY ALONG AND SOUTH
OF HIGHWAY 84. WIND GUSTS TO 40 MPH...FREQUENT LIGHTENING AND
PERIODS OF HEAVY RAIN ARE EXPECTED WITH THESE STORMS...WITH A FEW
OF THE STORMS BECOMING SEVERE AND PRODUCING WIND GUSTS TO 60 MPH.

THE FRONT WILL STALL ACROSS SOUTHERN MISSISSIPPI AND BEGIN TO
LIFT NORTHWARD AS ANOTHER FRONTAL SYSTEM BEGINS TO APPROACH FROM
THE NORTHWEST. UPPER LEVEL DISTURBANCES WILL ALSO MOVE THROUGH
THE FORECAST REGION. AS THESE FACTORS COMBINE WITH DAYTIME
INSTABILITY...THEY WILL HELP TO FOCUS THE BEST CHANCE FOR
THUNDERSTORM ACTIVITY ACROSS SOUTHERN MISSISSIPPI.

...DAYS FOUR THROUGH SEVEN...SATURDAY NIGHT THROUGH WEDNESDAY...
STRONG THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST
LOUISIANA...SOUTHEAST ARKANSAS...AND NORTH CENTRAL MISSISSIPPI ON
SUNDAY. THE STORMS WILL GENERALLY BE LOCATED ALONG AND NORTH OF
INTERSTATE 20. GUSTY WINDS...PERIODS OF HEAVY RAINFALL AND
FREQUENT LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

AS THE FRONTAL SYSTEM APPROACHES THE FORECAST AREA FROM THE
NORTHWEST...THE JET STREAM WILL ALSO BE MOVING ACROSS NORTHERN
MISSISSIPPI ON SUNDAY AND WILL ENHANCE LIFT IN THAT REGION. THIS
WILL ALLOW STRONG THUNDERSTORMS TO BE POSSIBLE ALONG AND NORTH OF
INTERSTATE 20. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AT
THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THIS EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 1:00 PM CDTSevere Thunderstorm WarningJANJones30 min
Jul 30, 2:40 PM CDTSevere Thunderstorm WarningJANScott45 min
Jul 30, 2:45 PM CDTSevere Thunderstorm WarningJANNeshoba45 min
Jul 30, 3:02 PM CDTSevere Thunderstorm WarningJANForrest28 min
Jul 30, 3:12 PM CDTSevere Thunderstorm WarningJANWebster28 min
Jul 30, 3:50 PM CDTSevere Thunderstorm WarningJANMontgomery45 min
Jul 30, 4:31 PM CDTSevere Thunderstorm WarningJANOktibbeha39 min
Jul 30, 6:51 PM CDTSevere Thunderstorm WarningJANSimpson59 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.